Texas, 2013Flood and Hail in Texas, May 21 to 22, 2013
May 21 to 22, 2013 · NWS HGX · 15 events in 6 counties and zones
An upper level disturbance initiated a west-to-east line of thunderstorms. This line slowly moved southeast and produced evening into early morning severe weather.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $37,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance initiated a west-to-east line of thunderstorms. This line slowly moved southeast and produced evening into early morning severe weather.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 21, 6:10 PM CST, 31 minutes earlier.
Area forecast discussion, May 21, 6:10 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
710 PM CDT TUE MAY 21 2013
.UPDATE...
SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR OUR FAR NORTHERN AND
NORTHEASTERN ZONES THROUGH 1 AM CDT.
00Z AVIATION DISCUSSION BELOW.
&&
.AVIATION...
BROKEN LINE OF THUNDERSTORMS ON OUR NORTH(WEST)ERN DOORSTEP...TIMED
TO IMPACT KCLL WITHIN THE NEXT HOUR...KUTS BY 01-02Z. MANY SHORT
RANGE HI REZ MODELS (THAT INITIATED WELL)...SLOWLY TAKE A MORE
RAGGED...OR MORE DIFFUSE...LINE TO THE COAST THROUGH MIDNIGHT.
HANDLED POINTS FROM CONROE SOUTHWARD WITH A VCTS...WILL TEMPO AS
NEEDED DURING THIS 00-03Z WATCH AND WAIT PERIOD. ACTIVITY SHOULD
COME TO A CLOSE SHORTLY PAST MIDNIGHT...MAYBE CLOSER TO 09Z NEAR
THE COAST...WITH VFR FOR THE MID-LATE PERIOD. BACKGROUND WIND FIELD
WILL PRIMARILY BE SOUTHEAST AT UNDER 10 KTS...EARLY EASTERLY FLOW
AT COAST TO TURN MORE SOUTHERLY PAST 19Z WITH THE INLAND MOVEMENT
OF THE LATE MORNING SEA BREEZE BOUNDARY. 31
&&
.PREV DISCUSSION... /ISSUED 354 PM CDT TUE MAY 21 2013/
DISCUSSION...
A STRONG UPPER LEVEL TROUGH MOVING ACROSS THE SOUTHERN PLAINS WAS
COMBINING WITH A COLD FRONT TO GENERATE THUNDERSTORMS ACROSS NORTH
TEXAS THIS AFTERNOON. A FAIRLY LARGE CAP WAS INHIBITING ANY
CONVECTION OVER THE HGX COUNTY WARNING AREA THROUGH 330 PM.
HOWEVER...DO EXPECT THE CAP TO ERODE DURING THE LATTER PART OF THE
AFTERNOON ESPECIALLY OVER THE NORTHERN HALF OF THE AREA. THE HIGH
RES MODELS WERE PUSHING THE LINE OF THUNDERSTORMS INTO THE FAR
NORTHERN SET OF COUNTIES BETWEEN 5 AND 7 PM...AND THEN INTO THE
CENTRAL SET OF COUNTIES BETWEEN 7 PM AND MIDNIGHT. THE MODEL
FORECAST SOUNDINGS AND A SPECIAL 18Z SOUNDING TAKEN NEAR CLL ALL
FORECAST THE CAPE TO BE AROUND 2800 TO 3000 AND A DOWNDRAFT CAPE
AROUND 1450. FEEL THAT THE MAIN SEVERE THREAT WILL BE WINDS. THERE
IS A LESSOR THREAT FOR LARGE HAIL AND CANNOT RULE OUT AN ISOALTED
TORNADO DUE TO HELICITY VALUES OF ABOUT 150. AGREE WITH THE
MODERATE RISK GENERALLY ALONG AND NORTH OF A LINE FROM NEAR KURTEN
IN NORTHERN BRAZOS COUNTY TO MADISONVILLE TO LOVELADY TO
CENTRALIA. A SLIGHT RISK WAS MAINLY NORTH OF A LINE FROM EAGLE
LAKE TO HOUSTON TO LIBERTY. THE MAIN TIME FRAME WILL LIKELY BE
DURING THE EVENING BETWEEN 6 PM AND MIDNIGHT.
THE MODELS BRING ANOTHER SHORTWAVE TROUGH ACROSS THE AREA ON
WEDNESDAY. COMBINING THIS FACT WITH A SEABREEZE AND THE ONSHORE
FLOW MEANS RAIN CHANCES SHOULD LINGER THROUGH THE DAY ON
WEDNESDAY. AN UPPER LEVEL RIDGE WILL THEN BUILD OVER SE TX THROUGH
THE WEEKEND. THE ECMWF AND GFS DIFFER ON THE STRENGTH OF THE RIDGE
BUT THE MAIN EFFECT WILL BE A DRYING TREND WITH HIGH TEMPERATURES
REACHING TO NEAR 90 OR INTO THE LOWER 90S. BOTH MODELS THEN
DEVELOP A NORTHWESTERLY FLOW MONDAY THROUGH WEDNESDAY. 40
&&
MARINE...
A MODERATE TO OCCASIONALLY STRONG ONSHORE WINDS WILL PERSIST THROUGH
THIS EVENING IN RESPONSE TO THE APPROACHING UPPER LEVEL DISTURBANCE/
STORMS ASSOCIATED WITH IT. WILL LET THE SCEC EXPIRE AS SCHEDULED. AS
HIGH PRESSURE BUILDS INTO THE AREA THE GRADIENT IS EXPECTED TO RELAX
AND WINDS SHOULD BEGIN TO DIMINISH OVERNIGHT INTO WEDS. HOWEVER THIS
ONSHORE PATTERN IS EXPECTED TO CONTINUE THROUGH THE REST OF THE WEEK
AND INTO THE WEEKEND (AND MAYHAP THE REST OF THE SUMMER). 41
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 73 91 72 91 71 / 60 20 10 10 10
HOUSTON (IAH) 73 90 72 90 72 / 50 30 10 20 10
GALVESTON (GLS) 75 84 75 81 74 / 40 30 10 20 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
DISCUSSION...42
AVIATION/MARINE...31
Hazardous weather outlook, May 21, 2:52 PM CST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
352 PM CDT TUE MAY 21 2013
TXZ163-164-176>179-195>200-210>213-226-227-221300-
AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-HARRIS-HOUSTON-
LIBERTY-MADISON-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
352 PM CDT TUE MAY 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A LINE OF THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA THIS
EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY
ALONG AND NORTH OF A LINE FROM EAGLE LAKE TO HOUSTON TO LIBERTY.
THERE IS A MODERATE RISK GENERALLY ALONG AND NORTH OF A LINE FROM
NEAR KURTEN IN NORTHERN BRAZOS COUNTY TO MADISONVILLE TO LOVELADY
TO CENTRALIA IN NORTHERN TRINITY COUNTY. THE MAIN TIME FRAME WILL
LIKELY BE BETWEEN 6 PM AND MIDNIGHT. THE MAIN THREAT ARE DAMAGING
WIND AND LARGE HAIL...ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SLOW MOVING THUNDERSTORMS WITH HEAVY DOWNPOURS MAY BE POSSIBLE
FOR AREAS MAINLY SOUTH OF THE INTERSTATE 10 CORRIDOR. AN UPPER
LEVEL RIDGE OF HIGH PRESSURE WILL EXPAND OVER THE REGION THURSDAY
THROUGH SUNDAY LEADING TO DRIER AND HOTTER WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.
GMZ330-335-350-355-370-375-TXZ214-235>238-221300-
BRAZORIA-CHAMBERS-GALVESTON-GALVESTON BAY-JACKSON-MATAGORDA-
MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
352 PM CDT TUE MAY 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT. ISOLATED
STRONG STORMS ARE POSSIBLE WITH THE MAIN THREAT DAMAGING WINDS
AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, May 21, 6:26 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
726 PM CDT TUE MAY 21 2013
TXZ163-176-220115-
MADISON TX-HOUSTON TX-
726 PM CDT TUE MAY 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MADISON AND WESTERN
HOUSTON COUNTIES UNTIL 815 PM CDT...
AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF CENTERVILLE...OR 18 MILES
NORTHWEST OF MADISONVILLE...MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GRAPELAND...MIDWAY AND LATEXO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3151 9539 3092 9565 3101 9614 3109 9597
3110 9577 3113 9578 3116 9573 3120 9575
3123 9573 3127 9573 3132 9566 3135 9567
3136 9566 3142 9571 3146 9571 3146 9575
3146 9571
TIME...MOT...LOC 0023Z 273DEG 24KT 3118 9609Special weather statement, May 21, 6:33 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
733 PM CDT TUE MAY 21 2013
TXZ176-195-196-198-220100-
BURLESON TX-BRAZOS TX-MADISON TX-GRIMES TX-
733 PM CDT TUE MAY 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BURLESON...
BRAZOS...SOUTHWESTERN MADISON AND NORTHWESTERN GRIMES COUNTIES UNTIL
800 PM CDT...
AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF HEARNE...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BRYAN AND WIXON VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LEAGUE CITY .
&&
LAT...LON 3072 9661 3073 9661 3071 9659 3070 9655
3074 9647 3079 9642 3086 9639 3093 9633
3098 9623 3100 9613 3060 9600 3061 9662
TIME...MOT...LOC 0032Z 273DEG 24KT 3089 9647Event by event
8 thunderstorm wind, 5 hail, 1 funnel cloud, 1 flood. Local standard time, as filed.
Hail, Madison
- When
- May 21, 6:41 PM CST
- Where
- Madison County, 7.28 mi NE of Cottonwood
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.080, -95.920
There was golf ball size hail near the the intersection of Old San Antonio Road and Highway 75.
Hail, Madison
- When
- May 21, 6:48 PM CST
- Where
- Madison County, 4.5 mi NE of Cottonwood
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.040, -95.940
There was dime to quarter size hail observed.
Funnel Cloud, Madison
- When
- May 21, 7:05 PM CST
- Where
- Madison County, 1.91 mi WSW of Madisonville Muni Ar
- Reported by
- Emergency Manager
- Coordinates
- 30.910, -95.980
The public reported a funnel cloud between North Zulch and Madisonville.
Thunderstorm Wind, Houston
- When
- May 21, 8:05 PM CST
- Where
- Houston County, 1.18 mi W of Lovelady
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 31.130, -95.450
There were trees and power lines downed in and around Lovelady.
Hail, Walker
- When
- May 21, 9:44 PM CST
- Where
- Walker County, 4.06 mi SW of Crabbs Prairie
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.710, -95.720
Nickel to quarter size hail observed 10 miles west of Interstate 45.
Hail, Polk
- When
- May 21, 10:30 PM CST
- Where
- Polk County, 0.51 mi WSW of Corrigan
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.996, -94.828
Quarter size hail observed in Corrigan.
Hail, Liberty
- When
- May 22, 1:43 AM CST
- Where
- Liberty County, 2.17 mi S of Cleveland Muni Arpt
- Measured
- 1.75 in hail
- Property damage
- $7,000
- Reported by
- Law Enforcement
- Coordinates
- 30.319, -94.996
Golf ball size hail observed near the Highway 321 and Highway 105 intersection.
Flood, Madison
- When
- May 22, 3:20 AM CST to 4:00 AM CST
- Where
- Madison County, 0.88 mi WSW of North Zulch to 0.81 mi WSW of North Zulch
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.913, -96.113
Flooding was reported on corner of Hwy 21 and FM 39 in North Zulch.
Thunderstorm Wind, Liberty
- When
- May 22, 3:35 AM CST
- Where
- Liberty County, 0.91 mi SW of Daisetta
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 30.110, -94.640
There were trees downed in Daisetta.
Thunderstorm Wind, Liberty
- When
- May 22, 3:39 AM CST
- Where
- Liberty County, 0.46 mi ENE of Ames
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 30.054, -94.743
There were trees downed in the town of Ames.
Thunderstorm Wind, Liberty
- When
- May 22, 3:39 AM CST
- Where
- Liberty County, 0.88 mi NE of Raywood
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 30.041, -94.672
There were trees downed in the Raywood area.
Thunderstorm Wind, Chambers
- When
- May 22, 4:30 AM CST
- Where
- Chambers County, 0.69 mi S of Anahuac
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 29.760, -94.680
There were trees and power lines downed in Anahuac.
Thunderstorm Wind, Chambers
- When
- May 22, 4:30 AM CST
- Where
- Chambers County, Winnie
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 29.820, -94.380
There were trees and power lines downed in Winnie.
Thunderstorm Wind, Chambers
- When
- May 22, 4:30 AM CST
- Where
- Chambers County, 0.56 mi NNW of Wallisville
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 29.837, -94.733
There were trees and power lines downed in Wallisville.
Thunderstorm Wind, Chambers
- When
- May 22, 4:44 AM CST
- Where
- Chambers County, 1.38 mi N of Stowell
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 29.800, -94.380
This wind gust was measured at East Chambers Elementary School.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 21, 20131 death · $60,000 · 1 in hail · 27 events
- Hail and Damaging Winds in Texas, May 21, 2013$876,000 · 1.25 in hail · 36 events
- Hail and Damaging Winds in Tennessee, May 21, 20131 injured · $414,000 · 1 in hail · 31 events
- Flash Flooding and Hail in Mississippi, May 21, 2013$1.1 million · 1 in hail · 7 events
- Flooding in Iowa, May 21 to 26, 2013$1.0 million · 3 events
- Tornadoes and Damaging Winds in Indiana, May 21, 2013$230,000 · EF0 · 31 events
- Damaging Winds in Mississippi, May 21, 2013$220,000 · 60 kt wind · 18 events
- Hail and Damaging Winds in New York, May 21, 2013$84,000 · 1.75 in hail · 36 events
- Hail and Damaging Winds in New York, May 21, 2013$163,000 · 2 in hail · 21 events
- Flash Flooding and Hail in Tennessee, May 21, 2013$81,000 · 1 in hail · 20 events
- Hail and Damaging Winds in Kentucky, May 21, 2013$2,000 · 1 in hail · 54 events
- Damaging Winds in Louisiana, May 21, 2013$45,000 · 55 kt wind · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441670, 441680, 441691, 441692, 441719, 441724, 441734, 456032, 441737, 441738, 441739, 441769, 441772, 441797, 441802.